Kansas, 2003Hail and Damaging Wind in Kansas, May 8, 2003
May 8, 2003 · NWS TOP · 5 events in 2 counties and zones
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $351,000
- Crop damage
- $17,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 12:53 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, May 8, 12:53 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
153 AM CDT THU MAY 8 2003
SEVERE WEATHER THIS MORNING AND AGAIN THIS AFTERNOON REMAINS MAIN
FORECAST CONCERN.
CONVECTION DEVELOPING IN WARM ADVECTION REGIME OVER CENTRAL KANSAS
AT THE MOMENT WILL SPREAD NORTHEAST ACROSS THE CWA EARLY THIS
MORNING. THERE IS MUCH ELEVATED INSTABILITY TO WORK WITH AND
INCREASING LOW LEVEL JET WILL ONLY ADD TO THE POTENTIAL SEVERE
WEATHER. SPC HAS ALREADY ISSUED MCD FOR PARTS OF THE CWA...AND
WEATHER WATCH EXPECTED SHORTLY. MORNING GRIDS WILL HAVE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE MORNING.
AMOUNT OF ATMOSPHERIC RECOVERY FOR AFTERNOON CONVECTION IS STILL IN
QUESTION. CURRENT CONVECTION IN KANSAS AND OKLAHOMA MAY DISRUPT
THIS PROCESS SOME...BUT SEVERAL FACTORS ARE COMING TOGETHER FOR
ANOTHER ROUND OF SEVERE STORMS THIS AFTERNOON. UPPER TROUGH WILL
EJECT NEGATIVELY TILTED INTO THE PLAINS THIS AFTERNOON. ETA IS
SHOWING UPPER 60S AND LOW 70S DEW POINTS OVER THE CWA BY THIS
AFTERNOON...YIELDING CAPES ON THE ORDER OF 4000 J/KG. DIRECTIONAL
AND SPEED SHEAR IS OFF THE CHARTS BY 00Z. IF AND WHEN WE ERODE MID
LEVEL CAP...EXPECT SUPERCELL STORMS TO QUICKLY FIRE BY MID
AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. TORNADIC
POTENTIAL IS DEFINITELY PRESENT AND WOULD BE MOST LIKELY NEAR WARM
FRONT IN NORTHEAST KANSAS. WILL WORD ZONES ACCORDINGLY AND PUT OUT
STRONGLY WORDED WHO TO ADVERTISE THIS.
EXPECT TEMPERATURES TO WARM QUICKLY...JUST AS THEY DID LAST
SUNDAY...AHEAD OF SURFACE LOW AS SOON AS CLOUD DEBRIS FROM THIS
MORNINGS CONVECTION EXITS THE AREA. PROBABLY WILL AT LEAST HIT THE
MID 80S SOUTH OF INTERSTATE 70. WILL ALSO LINGER SEVERE THREAT INTO
THE EVENING BEFORE DRYLINE MOVES EAST.
FRIDAY LOOKS LINE ANOTHER WARM DAY AS 850 TEMPS SURGE BACK TO NEAR
20C. WILL KEEP REST OF THE FORECAST UNCHANGED FOR NOW. RAIN
CHANCES COME BACK INTO PLAY FRIDAY NIGHT AND SATURDAY WITH SUNDAY
COOLER AND DRY.
.TOP...NONE
62
Hazardous weather outlook, May 7, 3:40 PM CST, 12 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-081000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT WED MAY 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN EAST
CENTRAL KANSAS...THEN SPREAD ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS AFTER MIDNIGHT. SOME OF THE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STORMS THAT DEVELOP OVERNIGHT MAY LINGER INTO THE LATE MORNING
HOURS THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE
HAIL...ESPECIALLY OVER NORTHCENTRAL AND NORTHEAST KANSAS. A BREAK IN
ACTIVITY IS EXPECTED BEFORE MORE STORMS DEVELOP IN THE MID OR LATE
AFTERNOON HOURS NORTH OF INTERSTATE 70. THESE STORMS COULD PRODUCE A
TORNADO. A DRY LINE WILL PUSH INTO THE AREA FROM THE WEST THURSDAY
EVENING. THESE DRY LINE STORMS COULD ALSO BE SEVERE LATE IN THE DAY.
ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE FRIDAY NIGHT AND
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 2:43 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM HOPE KS .75 INCH HAIL
05/08/03 DICKINSONLocal storm report, May 8, 2:52 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 AM HERINGTON KS 1 INCH HAIL
05/08/03 DICKINSONLocal storm report, May 8, 3:12 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 AM SOLOMON KS 1 INCH HAIL
05/08/03 DICKINSONLocal storm report, May 8, 3:39 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 AM CONCORDIA KS .75 INCH HAIL
05/08/03 CLOUDHail, Dickinson
- When
- May 8, 3:52 AM CST
- Where
- Dickinson County, Buckeye
- Measured
- 1 in hail
- Property damage
- $150,000
- Crop damage
- $7,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.050, -97.167
Large hail damaged buildings and destroyed some crops in the Buckeye area.
Hail, Dickinson
- When
- May 8, 4:00 AM CST
- Where
- Dickinson County, 11 mi E of Manchester
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.100, -97.117
Hail, Geary
- When
- May 8, 4:05 AM CST
- Where
- Geary County, 1 mi NE of Milford
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.183, -96.900
Golfball size hail was 3-4 inches deep on U.S. highway 77 near Milford Resevoir and had to be plowed off the road.
Hail, Dickinson
- When
- May 8, 4:08 AM CST
- Where
- Dickinson County, 1 mi NE of Upland
- Measured
- 1.75 in hail
- Property damage
- $200,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.100, -97.000
Large hail damaged buildings and destroyed some crops near Upland.
Thunderstorm Wind, Geary
- When
- May 8, 4:11 AM CST
- Where
- Geary County, Junction City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.033, -96.833
Strong winds damaged a traffic light in Junction City.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357906, 5357907, 5357908, 5357909, 5357910.